zbMATH — the first resource for mathematics

Some observations regarding interpolants in the limit of flat radial basis functions. (English) Zbl 1048.41017
The authors study here multivariate interpolants based on Radial Basis Functions (RBF) featuring a shape parameter \(\epsilon\). This study discusses theoretical and computational aspects as the \(\epsilon \rightarrow 0\) limit. It is conjectured that the Gaussian (GA) RBF interpolants will never diverge as \(\epsilon\to 0\). Strong evidence in support of this conjecture is given through various experiments with a numerical algorithm also described in the paper (cf. a forthcoming paper by B. Fornberg and G. Wright which is to appear in Comput. Math. Appl.).

41A65 Abstract approximation theory (approximation in normed linear spaces and other abstract spaces)
41A30 Approximation by other special function classes
Full Text: DOI
[1] McLeod, R.J.Y.; Baart, M.L., Geometry and interpolation of curves and surfaces, (1998), Cambridge University Press Cambridge · Zbl 0623.65010
[2] Micchelli, C.A., Interpolation of scattered data: distance matrices and conditionally positive definite functions, Constr. approx., 2, 11-22, (1986) · Zbl 0625.41005
[3] Cheney, E.W.; Light, W.A., A course in approximation theory, (2000), Brooks/Cole New York · Zbl 0575.41001
[4] Powell, M.J.D., The theory of radial basis function approximation in 1990, (), 105-210 · Zbl 0787.65005
[5] Wu, Z.; Schaback, R., Local error estimates for radial basis function interpolation of scattered data, I.M.A. J. numer. anal., 13, 13-27, (1993) · Zbl 0762.41006
[6] Madych, W.R.; Nelson, S.A., Bounds on multivariate polynomials and exponential error estimates for multiquadric interpolation, J. approx. theory, 70, 94-114, (1992) · Zbl 0764.41003
[7] Schaback, R., Error estimates and condition numbers for radial basis function interpolants, Adv. comput. math., 3, 251-264, (1995) · Zbl 0861.65007
[8] Yoon, J., Spectral approximation orders of radial basis function interpolation on the Sobolev space, SIAM J. math. anal., 23, 4, 946-958, (2001) · Zbl 0996.41002
[9] Carlson, R.E.; Foley, T.A., The parameter R2 in multiquadric interpolation, Computers math. applic., 21, 9, 29-42, (1991) · Zbl 0725.65009
[10] Foley, T.A., Near optimal parameter selection for multiquadric interpolation, J. appl. sci. comput., 1, 54-69, (1994)
[11] Rippa, S., An algorithm for selecting a good value for the parameter c in radial basis function interpolation, Adv. comput. math., 11, 193-210, (1999) · Zbl 0943.65017
[12] Driscoll, T.A.; Fornberg, B., Interpolation in the limit of increasingly flat radial basis functions, Computers math. applic., 43, 3-5, 413-422, (2002) · Zbl 1006.65013
[13] Fornberg, B., A practical guide to pseudospectral methods, (1996), Cambridge University Press Cambridge · Zbl 0844.65084
[14] B. Fornberg and G. Wright, Stable computation of multiquadric interpolants for all values of the shape parameter, Computers Math. Applic. (to appear). · Zbl 1072.41001
[15] Larsson, E.; Fornberg, B., A numerical study of some radial basis function based solution methods for elliptic pdes, Computers math. applic., 46, 5/6, 891-902, (2003) · Zbl 1049.65136
[16] Powell, M.J.D., Radial basis function methods for interpolation to functions of many variables, University of Cambridge, DAMTP report NA11, (2001) · Zbl 1026.65009
[17] E. Larsson and B. Fornberg Theoretical aspects of multivariate interpolation with increasingly flat radial basis functions, Computers Math. Applic., (submitted). · Zbl 1074.41012
[18] B. Fornberg and N. Flyer, Accuracy of radial basis function derivative approximations in 1-D, Adv. Comput. Math., (submitted). · Zbl 1067.65015
[19] R. Schaback, Multivariate interpolation by polynomials and radial basis functions, (submitted). · Zbl 1076.41003
[20] Fornberg, B.; Driscoll, T.A.; Wright, G.; Charles, R., Observations on the behavior of radial basis functions near boundaries, Computers math. applic., 43, 3-5, 473-490, (2002) · Zbl 0999.65005
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.